Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Aberdeen, SD

June 29, 2005Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2005, 12:15 AM MDT for Dewey County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 12:15 AM MDT (06:15 UTC)
Expired
Jun 29, 2005, 1:00 AM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 173 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 9:45 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 290615
SVRABR
SDC041-290700-
/O.NEW.KABR.SV.W.0091.050629T0615Z-050629T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1215 AM MDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 100 AM MDT

* AT 1215 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF WHITE HORSE..MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE HORSE AROUND 1230 AM MDT
  PROMISE AROUND 1255 AM MDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4516 10110 4503 10089 4527 10050 4547 10088

$$
HINTZ
2 follow-up statements
000 
WWUS53 KABR 290638
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
137 AM CDT WED JUN 29 2005

SDC041-290700-
/O.CON.KABR.SV.W.0091.000000T0000Z-050629T0700Z/
DEWEY SD-
1237 AM MDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR DEWEY COUNTY UNTIL 100
AM MDT...

AT 1231 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 10 MILES NORTHWEST OF SUTTON BAY REC AREA...OR
26 MILES WEST OF GETTYSBURG...AND MOVING NORTHEAST AT 25 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN DEWEY COUNTY.

LAT...LON 4497 10081 4481 10052 4482 10051 4509 10034
      4515 10051

$$
HINTZ
000 
WWUS53 KABR 290659
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
159 AM CDT WED JUN 29 2005

SDC041-290709-
/O.EXP.KABR.SV.W.0091.000000T0000Z-050629T0700Z/
DEWEY SD-
1259 AM MDT WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR DEWEY COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 1256 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4497 10081 4481 10052 4482 10051 4509 10034
      4515 10051

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:20 PM MDT, 9 hours 55 minutes earlier.

Area forecast discussion, Jun 28, 2:20 PM MDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT TUE JUN 28 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THE MAIN FORECAST CHALLENGE IS CONVECTION CHANCES TONIGHT WITH THE
SPC FORECAST MODERATE RISK AREA. DESTABILIZATION HAS BEEN SLOW TODAY
DUE TO THE SLOW PROGRESSION AND DIMINISHMENT OF CLOUD COVER OVER THE
REGION.

A WARM FRONT CURRENTLY EXTENDS FROM JUST NORTH OF WATERTOWN TO
PIERRE TO WEST CENTRAL SOUTH DAKOTA AND HAS BEEN MAKING A GRADUAL
PUSH TO THE NORTH ALL DAY. LOTS OF HEATING TO THE SOUTH OF IT AND
DEWPOINTS NOW IN THE UPPER 60S TO AROUND 70 DEGREES IN SOUTHEASTERN
AND SOUTH CENTRAL SOUTH DAKOTA. THERE IS A PRETTY GOOD DRY LINE
SOMEWHERE BETWEEN RAPID CITY AND GILLETTE ALONG WITH WHAT APPEARS TO
BE SOME LEFT OVER BOUNDARIES FROM LAST NIGHTS STORMS OVER NORTHERN
NEBRASKA. EXPECT ANY OF THESE FEATURES COULD BE WHERE INITIATION
WILL OCCUR. THERE ARE LOTS OF FACTORS TO INDICATE STORMS WILL BECOME
SEVERE QUICKLY ONCE THEY DEVELOP...WITH THE POTENTIAL FOR LARGE
HAIL...GUSTY WINDS AND TORNADOES. A DECENT SHORTWAVE WILL APPROACH
THE AREA FROM A TROUGH CURRENTLY OVER IDAHO. 0-6 KM SHEAR IS
FORECAST TO BE OVER 40 KTS AND 0-1 KM SHEAR IS FORECAST AROUND 25
KTS...WITH FORECAST CAPES TO BE IN THE 3500-4500 J/KG RANGE BY THIS
EVENING. THE BIGGEST LIMITING FACTORS RIGHT NOW ARE THE HIGH LFC
HEIGHTS OFF OF AREA 18Z SOUNDINGS. WILL GO WITH A CHANCE OF TRW+
MOVING INTO THE WESTERN CWA AFTER 23Z...THEN SPREADING TO THE
EASTERN CWA AFTER 02Z. WILL HAVE TO WATCH THIS TIMING CLOSELY FOR
POSSIBLE MODIFICATIONS. THE SLOW MOVING SURFACE LOW WILL JUST REACH
THE EASTERN DAKOTAS BY 18Z WEDNESDAY...THEN MOVES TO MINNESOTA BY
WEDNESDAY EVENING. WILL KEEP THE CHANCE OF TRW GOING TONIGHT AND
THROUGH THE DAY WEDNESDAY FOR THIS REASON.

UPPER LEVEL AND SURFACE RIDGING BEGIN TO APPROACH FROM THE WEST ON
THURSDAY...PUSHING OVER THE NORTHERN PLAINS BY THURSDAY NIGHT. A
TROUGH BEGINS TO DIG DOWN THE EXTREME WESTERN HIGH PLAINS ON
FRIDAY...BUT REMAINS FAR ENOUGH WEST TO NOT BE A FACTOR IN FRIDAYS
WEATHER OVER THE EASTERN PART OF THE STATE. THEREFORE...EXPECT
THURSDAY AND FRIDAY TO BE DRY.

TEMPERATURES ON WEDNESDAY WILL LIKELY BE AFFECTED BY THE CLOUDS AND
POTENTIAL FOR RAIN...BUT FOR THE MOST PART EXPECT TEMPS AROUND
NORMAL THURSDAY AND FRIDAY.

.LONG TERM...SATURDAY THROUGH TUESDAY
SATURDAY STARTS UNDER WEAK RIDGING WITH APPROACHING UPPER TROUGH
FROM THE WEST. EXTREME INSTABILITY DEVELOPS SATURDAY AFTERNOON OVER
THE EASTERN HALF OF SOUTH DAKOTA WITH LOW LEVEL MOISTURE ADVECTION
AND COOLING ALOFT WITH APPROACHING SHORT WAVE TROUGH. 12Z GFS80 NOW
SHOWING SBCAPE VALUES IN EXCESS OF 6000 J/KG AND LIS OF -9 OVER
SOME LOCATIONS IN EASTERN SOUTH DAKOTA. ATMOSPHERE IS MARGINALLY
CAPPED WITH H7 TEMPERATURES AT +10-12C...HOWEVER SURFACE HEATING AND
THE DEVELOPING LOW LEVEL JET SHOULD OVERCOME THE WEAK CAP. POPS
RAISED IN THE EASTERN CWA FOR SATURDAY NIGHT AS LOW LEVEL JET
INCREASES. SURFACE TROUGH REMAINS JUST SOUTH AND EAST OF CWA SUNDAY
SO TIMING FOR PRECIP WAS LEFT ALONE. THE CWA REMAINS UNDER ZONAL TO
SOUTHWEST FLOW FOR MONDAY AND TUESDAY. WEAK SHORT WAVES MOVE THROUGH
HOWEVER MODELS HAVE NOT LATCHED ON TO ANY ONE SOLUTION AT THIS TIME.
MONDAY AND TUESDAY WERE KEPT DRY FOR NOW BUT MAY NEED POPS BROUGHT
IN.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/LILES
Hazardous weather outlook, Jun 28, 4:23 AM MDT, 19 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
523 AM CDT TUE JUN 28 2005

SDZ003>005-009-010-015>017-033>037-045-048-051-291021-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
523 AM CDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING. ANY STORMS
THAT DO DEVELOP HAVE THE POTENTIAL OF BECOMING SEVERE...WITH THE
PRIMARY THREATS BEING LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON WEDNESDAY. ALTHOUGH
AN ISOLATED SEVERE STORM WILL BE POSSIBLE...WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON OR THIS
EVENING.

MNZ039-046-SDZ006>008-011-018>023-291021-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
523 AM CDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA TONIGHT. ANY STORMS
THAT DO DEVELOP HAVE THE POTENTIAL OF BECOMING SEVERE...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES WILL
ALSO BE POSSIBLE WITH THE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED DURING THE DAY ON WEDNESDAY. SEVERE STORMS
WILL BE POSSIBLE WITH THE PRIMARY THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:15 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth62 min
Jun 29, 3:24 AM MDTSevere Thunderstorm WarningABRBrown30 min
Jun 29, 6:21 AM MDTSevere Thunderstorm WarningABRSpink24 min
Jun 29, 7:44 AM MDTSevere Thunderstorm WarningABRGrant, Roberts48 min
Jun 29, 8:13 AM MDTFlash Flood WarningABRRoberts6 hr
Jun 29, 11:50 AM MDTSevere Thunderstorm WarningABRFaulk55 min
Jun 29, 12:10 PM MDTTornado WarningABRFaulk, Spink35 min
Jun 29, 12:20 PM MDTTornado WarningABRBrown55 min
Jun 29, 1:14 PM MDTSevere Thunderstorm WarningABRBrown, Day, Marshall46 min
Jun 29, 1:15 PM MDTFlash Flood WarningABRBrown, Day, Marshall6 hr
Jun 29, 1:22 PM MDTSevere Thunderstorm WarningABRSpink23 min
Jun 29, 1:59 PM MDTSevere Thunderstorm WarningABRMarshall31 min
Jun 29, 2:06 PM MDTFlash Flood WarningABRRoberts6 hr
Jun 29, 2:20 PM MDTSevere Thunderstorm WarningABRCodington, Grant40 min
Jun 29, 2:28 PM MDTSevere Thunderstorm WarningABRRoberts17 min
Jun 29, 2:45 PM MDTSevere Thunderstorm WarningABRRoberts60 min
Jun 29, 2:56 PM MDTSevere Thunderstorm WarningABRGrant34 min
Jun 29, 3:12 PM MDTSevere Thunderstorm WarningABRSpink17 min
Jun 29, 4:23 PM MDTSevere Thunderstorm WarningABRBrown, Day37 min
Jun 29, 4:58 PM MDTSevere Thunderstorm WarningABRMarshall35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.